Hail, Orange
- When
- April 14, 5:05 PM EST
- Where
- Orange County, 3.66 mi NNW of Maitland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.680, -81.390
A trained weather spotter observed penny sized hail in Apopka.
A broken line of severe convection developed across interior central Florida as the west coast sea breeze pushed inland from the Gulf of Mexico. Discrete cells within the line became severe, with several becoming supercells as they moved east toward the coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A broken line of severe convection developed across interior central Florida as the west coast sea breeze pushed inland from the Gulf of Mexico. Discrete cells within the line became severe, with several becoming supercells as they moved east toward the coast. Two different supercells each produced a short-track EF0 tornado in Brevard County, while hail up to the size of quarters fell in Altamonte Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 14, 2:20 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT SUN APR 14 2013
.DISCUSSION...
TONIGHT/MON...HIGHER RAIN CHANCES CONTINUE ACROSS THE NRN CWA INVOF
WARM FRONT AS POOLING OF MEAN PWAT AND LOW-LEVEL CONVERGENCE WILL
LINGER OVER THAT AREA BEFORE LIFTING OUT TO THE NORTH LATE TONIGHT.
OVERNIGHT LOWS WILL REMAIN MILD WITH READINGS IN THE UPPER 60S TO
LOWER 70S ONCE AGAIN. WILL AGAIN HAVE TO MONITOR FOR STRATUS CLOUD
DEVELOPMENT LATE TONIGHT AS MOS SUGGESTS LOW CEILINGS AND PERHAPS
SOME SHALLOW FOG. LOW PRESSURE WILL SLIDE EWD OFFSHORE THE SERN US
COAST WITH A WEAK TROUGH LINGERING OVER CENTRAL FLORIDA. IN SPITE
OF THE LOWER MAV NUMBERS...SUFFICIENT PWAT VALUES REMAIN TO WARRANT
SCATTERED/CHANCE CATEGORY MON AFTERNOON. THE EAST COAST SEA BREEZE
SHOULD FORM AND MOVE INLAND MONDAY AFTERNOON AS LOW LEVEL FLOW WILL
BE FAIRLY WEAK AND EXTRA FORCING WILL PROVIDE CHANCE FOR THUNDER.
WARM TEMPS MON AFTERNOON RANGING FROM L-M80S ALONG THE COAST TO U80S
INLAND WITH AND SOME L90S NEAR THE KISM RIVER.
TUE-THU (PREV)...AS LOW PRESSURE EXITS THE AREA HIGH PRESSURE MOVES
INTO THE AREA BRINGING A VERY SUMMERESQUE PATTERN. WINDS GENERALLY
OUT OF THE EAST THROUGH THURSDAY WITH MORE NE TUE AND SE BY THU BUT
EACH DAY WILL BE FAVORABLE FOR EAST COAST SEA BREEZE FORMATION AND
INLAND PROPAGATION. RAIN AND THUNDER WILL BE MAINLY FORCED BY THE
SEA BREEZE WITH POPS DECLINING A BIT EACH DAY AS OVERALL MOISTURE
OVER THE AREA DECREASES. BEST CHANCES FOR RAIN WILL BE INLAND BUT
NO SIGNIFICANT QPF IS EXPECTED WITH ONLY LIGHT COVERAGE.
FRI-SUN (PREV)...FRIDAY AFTERNOON REMAINS IN THE SAME PATTERN AS
MUCH OF THE REST OF THE WEEK WITH HOT TEMPERATURES AND MEAGER BUT
PRESENT MOISTURE AND RAIN CHANCES. FLOW VEERS SOUTH AND THEN SW LATE
FRIDAY AS THE NEXT FRONTAL SYSTEM BEGINS TO APPROACH CENTRAL
FLORIDA. THE GFS AND ECM HAVE COME INTO SOMEWHAT BETTER AGREEMENT
FOR THIS SYSTEM WITH BOTH SHOWING THE FRONT PASSING THROUGH CENTRAL
FLORIDA ON SATURDAY WITH ASSOCIATED INCREASED RAIN CHANCES. THE GFS
KEEPS RAIN COVERAGE FAIRLY LIGHT WHILE THE ECM SHOWS SIGNIFICANTLY
MORE MOISTURE ALONG THE FRONT. HAVE GONE WITH THE MORE CONSERVATIVE
GFS AT THIS POINT AND ADDED ONLY SLIGHT CHANCE POPS TO THE FORECAST.
THE PASSAGE OF THE FRONT LOOKS LIKE IT MAY FINALLY BRING SOME RELIEF
FROM THE HEAT WITH TEMPERATURES POSSIBLY EVEN A FEW DEGREES BELOW
NORMAL BEHIND IT.
&&
.AVIATION...PREVAILING VFR NORTH/INLAND WILL GIVE WAY TO INCREASING
COVERAGE OF SCT-NMRS MVFR CIGS/VSBYS IN SHRA AND SCT IFR VSBYS/CIGS
IN +RA/TS. THROUGH ABOUT 02Z...WITH COVERAGE DECREASING THEREAFTER.
SCT AFTERNOON SHRA/TS POSSIBLE MON AFTERNOON...MAINLY AFTER 18Z-19Z.
&&
.MARINE...TONIGHT/MON...LINGERING TROUGH OVER CENTRAL FLORIDA WILL
BRING INCREASED RAIN CHANCES AGAIN MONDAY WITH DECREASING WINDS
RANGING FROM SOUTHWEST TO SOUTHEAST. HIGHEST RAIN CHANCES WILL BE
IN THE MORNING WITH AFTERNOON CHANCES MOSTLY INLAND WITH THE SEA
BREEZE. SEAS DECREASING TO 1-3 FT.
TUE-FRI (PREV)...WINDS GENERALLY AROUND 10-15KT OUT OF THE ESE TO SE
THROUGH THE PERIOD...INCREASING THURSDAY NIGHT TO AROUND 15KT WITH
THE INITIAL APPROACH OF THE NEXT COLD FRONT. SEAS GENERALLY 2-3 FEET
INCREASING TO 3-4FT OFFSHORE WEDNESDAY-THURSDAY. MINIMAL RAIN CHANCES
THROUGH THURSDAY WITH HIGH PRESSURE DOMINATING THE WEATHER UNTIL
LATE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 68 83 67 82 / 50 30 10 10
MCO 69 88 69 88 / 40 30 10 20
MLB 69 85 69 85 / 30 30 10 10
VRB 69 85 69 84 / 30 30 10 10
LEE 69 87 69 87 / 50 30 10 20
SFB 70 88 69 88 / 50 30 10 20
ORL 70 88 70 88 / 40 30 10 20
FPR 70 84 70 85 / 20 30 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 10 PM EDT THIS EVENING FOR COASTAL VOLUSIA-
INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE.
AM...TORNADO WATCH UNTIL 10 PM EDT THIS EVENING FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
&&
SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX....MOSESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1233 PM EDT SUN APR 14 2013 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-142300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1233 PM EDT SUN APR 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... A WARM FRONT IS SLOWLY LIFTING NORTHWARDS ACROSS EAST CENTRAL FLORIDA EARLY THIS AFTERNOON WITH WARM AND VERY MOIST AIR MOVING INTO THE REGION BEHIND THE BOUNDARY. THIS AMPLE MOISTURE IN ADDITION WITH LOW TO MODERATE INSTABILITY AND ENERGY ALOFT WILL LEAD TO SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS. SHOWERS AND STORMS ARE DEVELOPING SOUTH OF THE BOUNDARY ACROSS THE SPACE AND TREASURE COASTS WHERE ABUNDANT DAYTIME HEATING HAS LED TO EXTENSIVE CUMULUS DEVELOPMENT. ACTIVITY WILL BE SLOWER TO DEVELOP NORTH OF A CAPE CANAVERAL TO KISSIMMEE LINE AND IS NOT EXPECTED UNTIL THE LATE AFTERNOON AND EARLY EVENING BEHIND THE WARM FRONT. THE HIGHEST CHANCE FOR STORMS WILL BE FROM THE ORLANDO METRO SOUTHWARDS ACROSS OSCEOLA...BREVARD...AND INDIAN RIVER COUNTIES. THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS ABOVE 45 MPH IN A FEW STRONGER STORMS AND SMALL HAIL. WIND SHEAR WILL BE FAVORABLE FOR A FEW ROTATING STORMS LATE TODAY AND EARLY THIS EVENING...MAINLY ALONG THE WARM FRONT. A COUPLE OF STORMS MAY ALSO CONTAIN HEAVY RAINFALL AND NUISANCE FLOODING MAY OCCUR WHERE STORM CELLS MOVE OVER THE SAME AREAS. STORM MOVEMENT WILL MOVE NORTH AT 10 TO 15 MPH. .MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS ARE EXPECTED INTO THIS EVENING OVER THE CENTRAL PENINSULA...WITH HIGHEST CHANCES ACROSS ORLANDO METRO SOUTHWARDS ACROSS OSCEOLA...BREVARD...AND INDIAN RIVER COUNTIES. A FEW STRONG STORMS WITH GUSTY WINDS 35 KNOTS OR HIGHER WILL BE POSSIBLE. STORM MOTION IS EXPECTED TO BE TO THE NORTH AT 10 TO 15 KNOTS. A FEW STORMS MAY MOVE OFFSHORE AND ACROSS THE INTRACOASTAL AND NEAR SHORE COASTAL WATERS. .WATERSPOUT IMPACT... THERE IS A THREAT FOR ISOLATED TORNADIC WATERSPOUTS AS STORMS MOVE OFF THE MAINLAND AND ACROSS THE INTRACOASTAL AND ATLANTIC WATERS FROM THE CAPE NORTHWARD. .RIP CURRENT IMPACT... A LINGERING EAST SWELL WILL KEEP THE RIP CURRENT THREAT AT LOW TO MODERATE. CHECK WITH THE BEACH PATROL ABOUT OCEAN HAZARDS AND ONLY SWIM NEAR A LIFEGUARD. .WIND AND SEA IMPACT... SOUTHERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS OVER THE OFFSHORE WATERS LATER TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HIGHER MOISTURE WILL LINGER INTO MONDAY AND BRING A CHANCE OF STORMS. A SMALL THREAT FOR LIGHTNING STORMS WILL EXIST MAINLY ACROSS THE INTERIOR INTO MID-WEEK DUE TO SEA BREEZE INTERACTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. MOSES/SEDLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT SUN APR 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HEAVY RAIN 5 WSW PATRICK AIRFORCE 28.22N 80.68W
04/14/2013 M3.45 INCH BREVARD FL TRAINED SPOTTER
A SPOTTER IN THE SUNTREE AREA OF BREVARD COUNTY REPORTED
3.45 INCHES OF RAINFALL BETWEEN 1230 AND 230 PM THIS
AFTERNOON.
&&
ULRICHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EDT SUN APR 14 2013
FLZ041-046-141-147-142030-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-SEMINOLE-
334 PM EDT SUN APR 14 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP 55 MPH AND SMALL HAIL OVER NORTHWESTERN BREVARD COUNTY...EASTERN
SEMINOLE COUNTY...EASTERN VOLUSIA COUNTY...
* UNTIL 430 PM EDT.
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
HARNEY...MOVING NORTH AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE OSTEEN...INTERSTATE 95...AND MAYTOWN.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2922 8099 2908 8093 2907 8090 2884 8075
2881 8077 2885 8078 2885 8081 2879 8078
2876 8081 2877 8084 2872 8083 2862 8089
2865 8127 2927 8131 2927 8123
TIME...MOT...LOC 1933Z 176DEG 9KT 2872 8107
MOSESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EDT SUN APR 14 2013
FLZ041-044-141-142215-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
440 PM EDT SUN APR 14 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 55 MPH AND SMALL HAIL OVER NORTHEASTERN LAKE COUNTY...NORTHERN
VOLUSIA COUNTY...
* UNTIL 615 PM EDT.
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES
SOUTHWEST OF DAYTONA INTERNATIONAL SPEEDWAY...MOVING NORTH AT 20 MPH.
ADDITIONAL STORMS ARE DEVELOPING ACROSS NORTHERN LAKE AND NORTHERN
VOLUSIA COUNTIES WHICH MAY BECOME STRONG OVER THE NEXT HOUR.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
IN ADDITION TORRENTIAL RAIN WILL CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND
LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2908 8093 2907 8090 2905 8090 2898 8166
2905 8166 2905 8164 2928 8165 2932 8168
2938 8145 2940 8143 2940 8142 2927 8141
2927 8116 2941 8116 2943 8110
TIME...MOT...LOC 2038Z 164DEG 15KT 2915 8113
MOSESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT SUN APR 14 2013
FLZ044>046-144-142230-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
508 PM EDT SUN APR 14 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 55 MPH AND SMALL HAIL OVER LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...WESTERN SEMINOLE COUNTY...
* UNTIL 630 PM EDT.
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES
NORTHWEST OF MASCOTTE...MOVING NORTHEAST AT 20 MPH.
ADDITIONAL STRONG STORMS WERE ALSO LOCATED OVER ROCK SPRINGS AND
PLYMOUTH AND SOUTHWARDS ALONG THE WESTERN ORLANDO METRO INTO PINE
HILLS.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. SMALL HAIL WILL
ALSO BE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 2896 8196 2897 8195 2896 8166 2899 8166
2901 8138 2898 8135 2896 8137 2895 8135
2889 8135 2888 8137 2884 8135 2856 8134
2851 8196
TIME...MOT...LOC 2106Z 216DEG 19KT 2862 8196
MOSESThe Melbourne radar (KMLB), 96 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
3 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
A trained weather spotter observed penny sized hail in Apopka.
A weather spotter observed quarter sized hail in Altamonte Springs.
A weather spotter observed nickel sized hail in Casselberry, between State Road 17-92 and 434.
Report relayed from Fire/Rescue of funnel cloud sighting near State Road 408 and Dean Road. Photo taken of funnel cloud.
An EF0 tornado with winds estimated between 70 and 80 mph touched down near the Intersection of U.S. 1 and Dixon Boulevard in Cocoa and travelled northeast to the Indian River where it became a waterspout. The tornado produced minor damage to the roofs and outbuilding of several businesses along U.S. 1, with power lines also downed. Numerous trees were downed along Dixon Boulevard and Indian River Drive. DI27; DOD2; EXP, DI8; DOD2; EXP.
An EF0 tornado with winds estimated at 75 to 85 mph, affected primarily the Charolais Estates and Colfax Landing subdivisions in Viera/Rockledge. The damage damage was embedded within a larger swath of strong straight-line winds which affected areas extending farther to the west and east. Several homes experienced damage to roof tiles and soffits. Concrete roof tiles were carried downstream and penetrated several windows. Other metal debris was carried downstream and a fence was blown down. Numerous pool screen enclosures totally collapsed. DI2; DOD1; UB.
A weather spotter in Rockledge estimated wind gusts over 60 mph as a severe thunderstorm passed by.
Severe straight-line winds, estimated at 60 to 70 mph, produced localized damage to several homes in southwest Palm Bay. Roof shingle and soffit damage occurred to several homes on Pomello and Fitzpatrick Avenues. Small objects within yards were blown over.
Severe thunderstorm winds overturned a houseboat which was anchored in Indian River Isles, a small inlet off the Indian River in Rockledge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyThe tornado archive for Florida, 2013Warnings in Florida, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434970, 434971, 434972, 441866, 434975, 434978, 434996, 434999, 435046.